America’s heroin has changed in recent years. In most instances, these changes in heroin aren’t known by the street dealers, and they inadvertently sell something that results in a person’s overdose or death.
Since the 1990s there has been a dividing line in the U.S. when it comes to heroin availability. Most of the time, black-tar heroin was the drug of choice for people west of the Mississippi. People east of the Mississippi preferred powder heroin. The black-tar heroin was sourced from Mexico. Powder heroin came from Colombia. But things have changed. Recent reports show that powder heroin is now coming from Mexico into the East Coast. This heroin is often mixed with fentanyl or other synthetic drugs and chemicals.
Heroin is a dangerous drug, but when it is laced with fentanyl, the chances of overdose or death are sharply increased. In fact, heroin overdoses have spiked in recent years all across the nation. Of the 64,000 overdose deaths in 2016, as many as 15,000 of those were from a heroin overdose. From 2010 to 2016, heroin-related deaths increased more than five times, according to the CDC.
Fentanyl-laced heroin played a significant role in the overdose death rates. Unsuspecting users purchase fentanyl-laced heroin not knowing that it is 100 times more powerful than morphine.
Fentanyl is a synthetic opioid that was discovered in 1959 and used as an alternative to morphine for treating pain. It is FDA approved and a Schedule II drug under the U.S. Controlled Substances Act.
In the 1980s, chemists altered the chemical makeup of the drug, making it a highly toxic and lethal substance known as “China White.” Illegal fentanyl is manufactured overseas in clandestine labs and transported to the U.S. from China and Mexico. People also use fentanyl alone or mix it with other substances such as heroin.
When fentanyl and heroin are mixed, the potency of both drugs is amplified significantly and can create a powerful high. This is due to fentanyl being 50 times more potent than heroin. Known as “killer heroin,” this combination of drugs can cause extreme drowsiness, confusion, nausea, respiratory depression, unconsciousness, and death.
Most heroin users aren’t aware that fentanyl is present. Some of them are lucky and make it to an emergency room where Naloxone can be administered. Others aren’t so lucky. The ironic part of this is that you’d think no one would willingly take this dangers combination of drugs. But, the element of danger attracts hard-core heroin addicts who are having trouble getting high enough. Sadly, many of them don’t live to regret that decision. These changes in heroin are not what they expected.
Long-term heroin users report that in recent years, the intensity and duration of the drug’s effects have changed dramatically. These changes coincide with the appearance of synthetic drugs such as fentanyl in the heroin supply.
If you or someone you love is abusing or addicted to heroin, you must get help right away. You don’t want to become a victim of the changes in heroin that are deadly. Contact us today if you would like to learn about the treatment options available for heroin addiction.